Hail, Todd
- When
- May 20, 4:20 PM MST
- Where
- Todd County, St Francis
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.133, -100.917
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 20, 1:30 PM MST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 230 PM MDT FRI MAY 20 2005 .DISCUSSION...20Z SURFACE ANALYSIS SHOWS LOW PRESSURE CENTERED OVER CENTRAL WYOMING WITH SFC BOUNDARY EXTENDING FROM THE LOW ACROSS SE MT...NW SD AND INTO SC ND. SOUTHERLY WINDS ARE INCREASING TO THE SOUTH OF THE BOUNDARY OVER OUR FORECAST AREA AND DEWPOINTS ARE IN THE LOWER 50S TO LOWER 60S...WITH THE HIGHEST DEWPOINTS ACROSS CENTRAL SOUTH DAKOTA. 18Z UNR SOUNDING SHOWS WEAK CAPPING INVERSION STILL EXISTS OVER MUCH OF THE AREA...WHICH SO FAR THIS AFTERNOON HAS BEEN INHIBITING CONVECTION OVER THE BLKHLS. WATER VAPOR IMAGERY CURRENTLY SHOWS SHORTWAVE ENERGY MOVING QUICKLY TOWARD THE REGION ACROSS THE NORTHERN ROCKIES. THIS WILL INCREASE LARGE SCALE ASCENT AND CONVERGENCE...WHICH WILL HELP CONVECTION TO OVERCOME THE CAP. MODEL SOUNDINGS AND SURFACE OBSERVATIONS INDICATE ABUNDANT SHEAR EXISTS NEAR THE FRONTAL BOUNDARY FOR SUPERCELL DEVELOPMENT WHICH WILL BE FURTHER INCREASED AS THE JET STREAK APPROACHES FROM THE WEST. AN ISOLATED TORNADO WILL BE POSSIBLE NEAR THE SURFACE BOUNDARY ACROSS NORTHWESTERN SOUTH DAKOTA THIS EVENING...ALTHOUGH THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. LL JET INCREASES OVER CENTRAL SOUTH DAKOTA WITH MODELS SHWOING 50-60KTS AT 850MB...KEEPING WINDY AND WARM CONDITIONS OVER CENTRAL SOUTH DAKOTA OVERNIGHT. ON SATURDAY...UPPER LOW MOVES ALONG THE CANADIAN BORDER. COLD FRONT MOVES THROUGH WESTERN SOUTH DAKOTA IN THE MORNING...AND INTO CENTRAL SOUTH DAKOTA BY LATE MORNING. DRY WESTERLY FLOW SETS UP...LIMITING PRECIPITATION POTENTIAL DURING THE DAY...SO WILL CONTINUE DRY FORECAST. TIGHT GRADIENT FROM SURFACE-700MB WITH STRONG COLD ADVECTION SATURDAY MORNING. 850-700MB WINDS AND FORECAST SOUNDINGS SUPPORT HIGH END ADVISORY TO LOW END WARNING WIND EVENT FOR NORTHWEST SOUTH DAKOTA. WILL CONTINUE THE HIGH WIND WATCH FOR THE PLAINS NORTH OF THE BLACK HILLS. SINCE WINDS WILL BE 300-330 DEGREES...WILL LEAVE THE RAPID CITY AREA OUT OF THE WATCH...THOUGH WILL PROBABLY HAVE LOW END ADVISORY WINDS. SUNDAY WILL BE PARTLY CLOUDY AND DRY AS UPPER LEVEL RIDGE BUILDS BACK OVER THE AREA. HIGH PRESSURE CENTER MOVES EAST ON MONDAY AND LEE SIDE TROUGH DEVELOPS ALLOWING FOR RETURN FLOW OF MOISTURE INTO NE WY AND FAR WRN SD. HAVE ADDED A SLIGHT CHANCE OF TSRA AS HEATING AND MOISTURE COMBINE TO DECREASE THE STABILITY. EXTENDED...UPPER RIDGE WILL MOVE EAST OF THE REGION AND BREAK DOWN ON TUESDAY AS UPPER LEVEL TROF MOVES ACROSS THE CANADIAN ROCKIES AND INTO THE PRAIRIE PROVINCES. THIS WILL BRING CHANCES OF SHOWERS AND STORMS FROM TUESDAY THROUGH WEDNESDAY...ALONG WITH COOLER TEMPS. THE LATTER PART OF NEXT WEEK CONTINUES TO LOOK DRY WITH TEMPS NEAR AVERAGE. && .AVIATION...STORMS ARE EXPECTED TO DEVELOP ACROSS THE BLACK HILLS AREA AND POINTS TO THE NORTH AND WEST LATE THIS AFT AND THEN TRACK TO THE EAST-NORTHEAST ACROSS THE REGION DURING THE EVENING AND OVERNIGHT HOURS. TWEB ROUTES 259 AND 260 WILL BE MOST IMPACTED BY THUNDERSTORM ACTIVITY DURING THE LATE AFTERNOON AND EVENING...WITH SOME LARGE HAIL AND GUSTY WINDS ACCOMPANYING SOME STORMS. A STRONG SOUTHERLY LOW LEVEL JET WILL DEVELOP ACROSS THE CENTRAL DAKOTAS OVERNIGHT...SO LOW LEVEL WIND SHEAR CAN BE EXPECTED ACROSS ROUTES 260 AND 315. VFR CONDITIONS SHOULD GENERALLY PERSIST AT RAP AND GCC THRU TONIGHT. GCC WILL HAVE SOME STORMS IN THE AREA LATE THIS AFT AND EVE...WITH A BETTER CHANCE FOR A THUNDERSTORM AT RAP THIS EVENING. AS COLD FRONT SLIDES THRU LATE TONIGHT...WINDS WILL SWITCH TO THE NORTHWEST AND BECOME QUITE GUSTY IN THE MORNING. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...HIGH WIND WATCH NORTHWEST SOUTH DAKOTA SATURDAY. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 529 AM MDT FRI MAY 20 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 529 AM MDT (629 AM CDT) FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE GREATEST THREAT OF SEVERE THUNDERSTORMS IS GENERALLY ALONG AND NORTH OF INTERSTATE 90. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS IS HAIL GREATER THAN ONE INCH IN DIAMETER AND DAMAGING WIND GUSTS GREATER THAN 60 MPH. AN ISOLATED TORNADO IS POSSIBLE ACROSS NORTHWEST SOUTH DAKOTA THIS EVENING. AN AREA OF LOW PRESSURE WILL DEVELOP OVER SOUTHEAST MONTANA THIS AFTERNOON. SOUTHERLY WINDS WILL INCREASE...TRANSPORTING MOIST AND UNSTABLE AIR INTO THE AREA. ISOLATED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON OVER THE BLACK HILLS AND NORTHEAST WYOMING. THE THUNDERSTORMS WILL SPREAD NORTH AND EAST LATE THIS AFTERNOON...AND BECOME MORE NUMEROUS OVER NORTHWEST SOUTH DAKOTA THIS EVENING. MOST OF THE THUNDERSTORM ACTIVITY WILL PUSH INTO NORTH DAKOTA AND CENTRAL SOUTH DAKOTA BY LATE EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT WILL MOVE THROUGH WESTERN SOUTH DAKOTA SATURDAY MORNING...WITH GUSTY WINDS DEVELOPING ON THE PLAINS NORTH AND EAST OF THE BLACK HILLS. NORTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO 55 MPH...ARE POSSIBLE ACROSS NORTHWEST SOUTH DAKOTA...THUS A HIGH WIND WATCH IS IN EFFECT FOR THIS AREA. FOR THE INTERSTATE 90 CORRIDOR...FROM GILLETTE WYOMING TO SPEARFISH....RAPID CITY AND KADOKA...NORTHWEST WINDS OF 20 TO 30 MPH...WITH GUSTS TO AROUND 45 MPH ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
...FISCHER-PORTER UPGRADE (FPU) NOW IMPLEMENTED AT COOPERATIVE STATION, PACTOLA DAM ON MAY 20, 2005... THIS EQUIPIMENT MODIFICATION WILL ONLY CHANGE THE WAY THE PRECIPITATAION MEASUREMENT IS TAKEN. THERE WILL BE NO CHANGE IN THE QUALITY OR THE TIMELINESS OF THIS STATIONS HOURLY PRECIPITATION DATA (HPD). DATA WILL BE REPORTED IN MONTHLY HPD PUBLICATIONS, ONLY. THERE ARE A TOTAL OF 18 FISCHER-PORTER COOPERATIVE STATIONS IN THE WFO RAPID CITY COUNTY WARNING AREA (CWA). THESE STATIONS WILL BE UPGRADED ON THE DATES INDICATED BELOW. COOP STATION NAME . . . . . . .COOP STN ID. . . IMPLEMENT DATE. . . DATA AVAIL DATE PACTOLA DAM . . . . . . . . . . . .39-6427. . . . . . MAY 2005. . . . . . AUG 2005 BUFFALO . . . . . . . . . . . . . .39-1114. . . . . . JUN 2005. . . . . . OCT 2006 CAMP CROOK. . . . . . . . . . . . .39-1294. . . . . . JUN 2005. . . . . . OCT 2005 EDGEMONT. . . . . . . . . . . . . .39-2557. . . . . . MAY 2005. . . . . . SEP 2005 EDGEMONT 23 NW. . . . . . . . . . .39-2565. . . . . . MAY 2005. . . . . . SEP 2005 FAITH. . . . . . . . . . . . . . . 39-2852. . . . . . JUN 2005. . . . . . OCT 2005 INTERIOR 3 SE. . . . . . . . . . . 39-4184. . . . . . AUG 2005. . . . . . DEC 2005 LA CREEK. . . . . . . . . . . . . 39-4651. . . . . . DATE TBD. . . . . . DATE TBD LEMMON. . . . . . . . . . . . . . .39-4864. . . . . . AUG 2005. . . . . . DEC 2005 MILESVILLE . . . . . . . . . . . . 39-5544. . . . . . JUN 2005. . . . . . OCT 2005 MISSION . . . . . . . . . . . . . .39-5620. . . . . . DATE TBD. . . . . . DATE TBD ORAL . . . . . . . . . . . 39-6304. . . . . . SEP 2005 . . . . . .JAN 2006 PLAINVIEW 4 SSW. . . . . . . . . . 39-6636. . . . . . DATE TBD . . . . . .DATE TBD SPEARFISH. . . . . . . . . . . . . 39-7882. . . . . . JUL 2005. . . . . . NOV 2005 WIND CAVE. . . . . . . . . . . . . 39-9347. . . . . . AUG 2005. . . . . . DEC 2005 MOORCROFT. . . . . . . . . . . . . 48-6395. . . . . . DATE TBD. . . . . . DATE TBD OSAGE. . . . . . . . . . . . . . . 48-6935. . . . . . DATE TBD. . . . . . DATE TBD RECLUSE. . . . . . . . . . . . . . 48-7545. . . . . . DATE TBD. . . . . . DATE TBD THE NEW FPU DATA WILL BE PUBLISHED BY THE NATIONAL CLIMATE DATA CENTER (NCDC) IN THE HOURLY PRECIPITATION DATA (HPD) PRODUCT NO EARLIER THAN THE DATA AVAILABILITY DATE LISTED ABOVE. INFORMATION ON THE HPD PRODUCT IS AVAILABLE FROM NCDC ON THEIR WEBSITE: HTTP://OCCLUDED.NCDC.NOAA.GOV/SERIALPUBLICATIONS/ IF YOU HAVE ANY QUESTIONS CONCERNING THE IMPLEMENTATION OF THE FISCHER-PORTER UPGRADE, PLEASE CONTACT: KEN CLARK NWS/WFO-UNR...OBSERVING PROGRAM MANAGER (OPL) RAPID CITY, SOUTH DAKOTA PHONE: 605 341 9271 EMAIL: KEN.D.CLARK@NOAA.GOV THIS AND OTHER NWS PUBLIC INFORMATION STATEMENTS ARE AVAILABLE ONLINE AT /USE LOWER CASE LETTERS/: HTTP://WWW.NWS.NOAA.GOV/OM/NOTIF.HTM KDC
The North Platte radar (KLNX), 134 km away, was scanning. The volume nearest the first event began at 23:22 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449734.